Patients on Monoamine oxidase inhibitors (MAO) inhibitors (especially MAO-A inhibitors or non-selective MAO inhibitors) are advised to avoid Tyramine rich foods.
MECHANISM: Tyramine is a byproduct of Tyrosine metabolism by MAO in the liver. Typically it will have low bioavailability due to extensive first-pass effect in the liver.
If the patient is taking a MOA inhibitor, Tyramine accumulates in the bloodstream; it has indirect sympathomimetic action causing the release of stored catecholamines. This is known as the “Cheese effect”!!!
Onset is typically rapid (15 mins- 1hr); the hallmark presentation of the Tyramine “Cheese” reaction are HYPERTENSION + SEVERE HEADACHE (occipital or temporal), palpitations, nausea and vomiting. Typically resolving within 4-6 hours, however can be fatal!
NOTE: Selegiline (MAO-B selective) and rasagiline do not functionally inhibit MAO-A and are not associated with the “Cheese effect” with doses typically used in clinical practice!
The two drugs are not interchangeable nor dose equivalents. Mycophenolate mofetil is a semi synthetic…
Two systematic reviews have assessed the diagnostic accuracy of elements of the medical history, physical…